Hail, Lea
- When
- June 24, 2:03 PM MST to 2:08 PM MST
- Where
- Lea County, Lovington
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.933, -103.350
Penny to quarter size hail covered the ground in Lovington.
A complex of strong to severe thunderstorms moved south across Lea County during the late afternoon and early evening of the 24th. These storms produced large hail up to the size of quarters and flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A complex of strong to severe thunderstorms moved south across Lea County during the late afternoon and early evening of the 24th. These storms produced large hail up to the size of quarters and flash flooding. Hail covered the ground near Lovington and Eunice. Several motorists in Hobbs were rescued from their vehicles when up to four feet of water swept them off of city streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 24, 12:30 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU JUN 24 2004 .SHORT TERM... 3H UPPER LOW LOOKS TO BE IN SW NM MVG E...SHRTWV TROF ALSO NOTED LIFTING NE INTO W CENTRAL TX. SB INSTABILITY AXIS LOOKS TO BE FOCUSED ALONG A HOBBS...TO PECOS...TO BIG BEND LINE AS INDICATED BY MSAS LI/S AND DEVELOPMENT SEEN ON KMAF RADAR. HEAVY RAIN ASSOCD WITH THESE STORMS LOOKS TO BE PRIMARY CONCERN AND SLOW MVG STORM DEVELOP WITHIN PW/S OVER AN INCH. SCT POPS APPROPRIATE ACRS TRANS PECOS AND PROBABLY MOST PB THIS EVENING. AREAS OF RN COOLED AIR AND DWPNTS N60 OVERNIGHT WILL FAVOR TEMPS IN THE MID TO UPPER 60S ACRS PB. OTHERWISE COLD FRONT PUSHING INTO THE PANHANDLE TONIGHT EXPECTED TO REMAIN N OF CWFA THRU 12Z FRI WITH LIGHTISH SE WINDS. .LONG TERM... THE AREA WILL GENERALLY REMAIN UNDER THE RIDGE THROUGH MOST OF THE FORECAST PERIOD WITH FAIRLY HIGH MOISTURE CONTENT IN THE LOWER LAYERS. WEAK DISTURBANCES WILL MOVE SLOWLY ACROSS THE REGION IN WEAK MID AND UPPER LEVEL FLOW. HAVE INCREASED THE POPS OVER THE MOUNTAINS AND NORTHERN SECTIONS TOMORROW. EXPECT DIURNAL CONVECTION AGAIN OVER THE MOUNTAINS DURING THE DAY ON FRIDAY. EXPECT AN OUTFLOW BOUNDARY/COLD FRONT TO MOVE INTO THE AREA BY AROUND NOON ON FRIDAY WHICH WILL PROVIDE A FOCUS FOR CONVECTION TO INITIATE FROM. WILL ALSO HAVE A WEAK DISTURBANCE MOVING THROUGH IN LIGHT NORTHWEST FLOW TO HELP WITH LARGE-SCALE LIFT. THE ONLY OTHER CHANGE TO POPS OVER THE WEEKEND WAS TO INCREASE THE PERMIAN BASIN TO SLIGHT CHANCE ON SATURDAY. HAVE CONTINUED THE TREND OF LOWERING HIGHS FROM THE PREVIOUS FORECAST THROUGH THE WEEKEND WITH THE EXPECTED CLOUD-COVER...MOISTURE..AND POSSIBLE PRECIP. HAVE INCREASED POPS IN THE TUE/WED TIMEFRAME AS IT LOOKS LIKE WE WILL STAY IN THIS MOIST...UNSTABLE ENVIRONMENT WITH WEAK SHORTWAVES MOVING THROUGH. ONLY INCREASED TO SLIGHT CHANCE AT THIS TIME HOWEVER...SINCE WE ARE STILL 5 DAYS AWAY. MADE NO OTHER SIGNIFICANT CHANGES IN THE EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 89 68 88 / 20 30 30 20 CARLSBAD NM 64 91 66 91 / 20 20 20 20 DRYDEN TX 68 88 70 89 / 30 20 20 20 FORT STOCKTON TX 66 90 68 90 / 30 20 20 20 GUADALUPE PASS TX 63 84 64 84 / 20 20 20 20 HOBBS NM 64 90 64 89 / 30 30 30 20 MARFA TX 55 84 59 85 / 40 30 30 20 MIDLAND INTL AIRPORT TX 67 89 68 89 / 30 20 20 20 ODESSA TX 67 89 68 90 / 30 20 20 20 WINK TX 69 94 70 94 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT THU JUN 24 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 150 PM CDT (1250 PM MDT) THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO INTO THE EVENING HOURS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE WEST OF A LINE FROM LAMESA TO THE BIG BEND... AND ESPECIALLY ACROSS THE DAVIS MOUNTAINS. SLOW MOVEMENT OF STORMS WILL FAVOR LOCALLY HEAVY RAIN RESULTING IN LOCALIZED FLOODING OR FLASH FLOODING. STRONG GUSTY WINDS AND DEADLY LIGHTNING ARE ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny to quarter size hail covered the ground in Lovington.
A severe thunderstorm wind gust to 58 MPH was measured at the Hobbs Airport west of the city. Gusts to 60 MPH were also estimated by the Hobbs Fire Department in the city. No damage was reported.
Quarter size hail fell in the west side of Eunice for twenty minutes. No damage was reported.
Local officials reported between one and four feet of water flowing through some city streets in Hobbs. Several vehicles were washed off of the roadways. Several high water rescues were conducted, but no injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405696, 5405695, 5405697, 5405783.